Alert archive / Kentucky / Special Weather Statements in 2015

Special Weather Statement, NWS Louisville, KY

January 4, 201514 counties in Kentucky

NWS Louisville, KY issued this special weather statement at Jan 4, 2015, 5:21 AM EST for 14 counties in Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2015, 5:21 AM EST (10:21 UTC)
Expired
Jan 4, 2015, 6:20 AM EST
In force
59 min
Issued by
NWS Louisville, KY

Counties Bourbon County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Fayette County, KY, Garrard County, KY, Harrison County, KY, Jessamine County, KY, Lincoln County, KY, Madison County, KY, Nicholas County, KY, Russell County, KY, Scott County, KY

The radar

The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WWUS83 KLMK 041021
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 AM EST SUN JAN 4 2015

KYZ036-037-040>043-047>049-055>057-066-067-075-077-078-081-082-
041120-
ADAIR KY-BOURBON KY-BOYLE KY-CASEY KY-CLARK KY-CLINTON KY-CUMBERLAND
KY-FAYETTE KY-GARRARD KY-HARRISON KY-JESSAMINE KY-LINCOLN KY-MADISON
KY-MERCER KY-MONROE KY-NICHOLAS KY-RUSSELL KY-SCOTT KY-WOODFORD KY-
521 AM EST SUN JAN 4 2015

...40 MPH WIND GUSTS EXPECTED EARLY THIS MORNING...

AT 513 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A LINE OF STRONG SHOWERS AND EMBEDDED THUNDERSTORMS FROM 11 MILES 
SOUTHEAST OF WILLIAMSTOWN TO 8 MILES SOUTHWEST OF DANVILLE TO 8 
MILES SOUTHWEST OF BURKESVILLE...AND MOVING EAST AT 40 MPH.

HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY WINDS TO 40 MPH...ARE 
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LIBERTY...
  GEORGETOWN...
  LEXINGTON...
  VETERANS PARK...
  FAYETTE MALL...
  ANTIOCH AND MIDDLETOWN...
  SUNRISE AND ELMENDORF...
  BUENA VISTA AND HIGHLAND...
  INDIAN HILLS AND YORKTOWN...

THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 101 AND 98.

THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 104 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS CAN TOPPLE WEAKLY ROOTED TREES...AND DOWN POWER LINES. 
TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE AND OTHER 
LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE 
CAUTION.

&&

LAT...LON 3754 8490 3854 8447 3858 8421 3848 8415
      3844 8397 3832 8383 3812 8407 3793 8396
      3783 8400 3783 8410 3756 8409 3748 8444
      3733 8450 3734 8457 3712 8490 3699 8483
      3686 8506 3663 8500 3661 8553
TIME...MOT...LOC 1018Z 266DEG 35KT 3853 8436 3755 8478
          3669 8537

$$

ZT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jan 4, 2:52 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 4, 2:52 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 AM EST Sun Jan 4 2015

.SHORT TERM (Now through Monday)...
Issued at 230 AM EST Sun Jan 4 2015

Big weather changes are in store during the short term period as a
strong storm system continues to cross the Ohio Valley. As of 230
am, the latest water vapor imagery and 500 mb RAP heights shows
intense southwesterly flow remaining across the forecast area as the
main shortwave trough lifts through Missouri into northern Illinois.
A secondary PV anomaly is crossing through Oklahoma. At the surface,
a cold front is beginning to move into the LMK CWA. Ahead of this
boundary, conditions are very mild as readings have help up in the
upper 50s to near 60 degrees.

Plan on scattered rain showers and/or drizzle to persist through
the early morning hours, ending southwest to northeast as the main
upper level forcing lifts into Ohio. Then, for the remainder of
this morning, we'll be under the influence of a dry slot, waiting
for the aforementioned secondary PV anomaly to pivot across the
Ohio Valley this afternoon. 04.00z guidance still shows a good
amount of PV advection with this wave, low level lapse rates
approaching 8-9C/km and weak instability. Meso-models depict
intermittent convective rain showers developing this afternoon and
some of the perkier ones may be strong enough to mix down gusty
winds 30-35 mph. As temperatures aloft crash and reach -10C, there
will be a brief window where precipitation may changeover to snow
showers, especially north of KY parkways. A quick dusting is
possible on grassy surfaces but overall not expecting any impacts.

High temperatures will occur this morning, then plan on readings to
steadily fall throughout the day, reaching the mid 30s to lower 40s
by mid/late afternoon. Combined with a brisk west wind 10-20 mph and
wind chills will be in the 20s by this evening. Quite a change in 24
hours.

As the new work and school week begins Monday morning, a fresh surge
of Arctic air will have taken hold of the forecast area. Plan on
morning temperatures in the teens to lower 20s. A steady
north/northwest wind will make it feel more like +5 to +10F. High
temperatures will be 15 to 20 degrees below normal, struggling to
reach the upper 20s.

.LONG TERM (Monday Night through Saturday)...
Issued at 248 AM EST Sun Jan 4 2015

...Very Cold Temperatures and Wind Chills Mid-Week...

A small, weakening area of low pressure will zip quickly by to our
north early Tuesday morning.  Models have been fairly consistent and
continue to be in decent agreement with this feature, taking the
great majority of its associated precipitation to our north through
Illinois, central/northern Indiana, and Ohio.  The best chance for
any dusting in the LMK CWA would be north of a Paoli-Madison line,
with scattered flurries possible as far south as the Interstate 64
corridor.  Atmospheric cross-sections continue to show a good amount
of dry air in the low levels, even in the far north of the LMK CWA,
lending credence to the idea that there will be minimal impact here.

A very impressive dome of frigid high pressure will invade from the
northwest behind Tuesday's system.  This high, already very cold to
begin with, will slide across extensive snowpack in the Plains and
Midwest on its way to the Ohio and Tennessee Valleys, limiting
moderation of the airmass.  On Wednesday, sunrise temperatures
should be in the teens, and will fall from there into the single
digits in Indiana and the lower and middle teens in Kentucky by
suppertime.  Winds will be brisk and gusty in a tight pressure
gradient on the nose of the incoming high, possibly gusting to
around 20 mph as temperatures fall.  Wind chills Wednesday afternoon
and evening over southern Indiana and northern Kentucky will be in
the -5 to -15 range.

By dawn on Thursday the center of the high will be right over us.
Any breeze will be light, and what breeze there is may be coming in
from the northwest off the Midwestern snow field.  Skies should be
clear.  So, very cold temperatures can be expected.  Southern
Indiana locations will dip slightly below zero, with lows around
zero in Kentucky all the way down to the Tennessee border.

A weakening cold front will pass through on Friday morning
completely dry with high pressure centers ahead of and behind it,
blocking any moisture supply.  Then, behind the departing front,
another Canadian high for Friday night/Saturday.

&&

.AVIATION (06Z TAF Update)...
Issued at 1210 AM EST Sun Jan 4 2015

As of 05z, all TAF sites remain ahead of surface cold front
which lies along the IN/IL border south through far western KY and
TN. The front is slated to cross through the state over the next few
hours noted by a wind shift to the southwest. Ahead of this
boundary, there is a batch of MVFR ceilings with pockets of VFR
around LEX and isolated IFR to the west of BWG. Expecting
predominately low-end MVFR /1200 to 1500 ft/ ceilings through the
morning hours but could not rule out a period of 800-1000 ft
ceilings at BWG/SDF in the early pre-dawn hours. Rain showers will
become more drizzle, especially at SDF/BWG. Visibilities along and
behind the front vary from 1-3 sm, worse in drizzle. Tried to time
this activity coming through BWG/SDF but observations have been
bouncing around the last few hours so showed a general trend.

A dry slot looks to end precipitation for the mid morning hours, but
an upper level feature along with steepening lapse rates will result
in scattered rain showers by late morning and for much of the
afternoon hours. The main impact will be west winds mixed down as
guidance points to near 25 kt gusts. Rain showers may transition to
or mix with snow showers at SDF toward the late afternoon/evening
hours. Saturation in the lowest levels will keep MVFR ceilings in
place through the period, though conditions should improve toward
the end of the current TAF period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........ZBT
Long Term.........13
Aviation..........ZBT
Hazardous weather outlook, Jan 4, 3:05 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 AM EST SUN JAN 4 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
305 AM EST SUN JAN 4 2015 /205 AM CST SUN JAN 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SUB ZERO WIND CHILLS ARE EXPECTED WEDNESDAY AFTERNOON AND NIGHT AS
A LARGE DOME OF FRIGID HIGH PRESSURE MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZBT/13

In the hours before

Special weather statement, Jan 4, 5:21 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 AM EST SUN JAN 4 2015

KYZ036-037-040>043-047>049-055>057-066-067-075-077-078-081-082-
041120-
ADAIR KY-BOURBON KY-BOYLE KY-CASEY KY-CLARK KY-CLINTON KY-CUMBERLAND
KY-FAYETTE KY-GARRARD KY-HARRISON KY-JESSAMINE KY-LINCOLN KY-MADISON
KY-MERCER KY-MONROE KY-NICHOLAS KY-RUSSELL KY-SCOTT KY-WOODFORD KY-
521 AM EST SUN JAN 4 2015

...40 MPH WIND GUSTS EXPECTED EARLY THIS MORNING...

AT 513 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG SHOWERS AND EMBEDDED THUNDERSTORMS FROM 11 MILES
SOUTHEAST OF WILLIAMSTOWN TO 8 MILES SOUTHWEST OF DANVILLE TO 8
MILES SOUTHWEST OF BURKESVILLE...AND MOVING EAST AT 40 MPH.

HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY WINDS TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LIBERTY...
  GEORGETOWN...
  LEXINGTON...
  VETERANS PARK...
  FAYETTE MALL...
  ANTIOCH AND MIDDLETOWN...
  SUNRISE AND ELMENDORF...
  BUENA VISTA AND HIGHLAND...
  INDIAN HILLS AND YORKTOWN...

THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 101 AND 98.

THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 104 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS CAN TOPPLE WEAKLY ROOTED TREES...AND DOWN POWER LINES.
TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE AND OTHER
LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION.

&&

LAT...LON 3754 8490 3854 8447 3858 8421 3848 8415
      3844 8397 3832 8383 3812 8407 3793 8396
      3783 8400 3783 8410 3756 8409 3748 8444
      3733 8450 3734 8457 3712 8490 3699 8483
      3686 8506 3663 8500 3661 8553
TIME...MOT...LOC 1018Z 266DEG 35KT 3853 8436 3755 8478
          3669 8537

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:21 AM ESTSpecial Weather StatementLMKClark, Madison29 min
Jan 4, 6:22 AM ESTSpecial Weather StatementLMKClark, Madison28 min

Nearby

Special Weather Statements in Kentucky, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.